Alert archive / Nevada / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Reno, NV

August 6, 20174 counties in California; 7 counties in Nevada

NWS Reno, NV issued this flash flood watch at Aug 6, 2017, 2:48 AM PDT for 4 counties in California; 7 counties in Nevada. It took effect at Aug 6, 2017, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2017, 2:48 AM PDT (09:48 UTC)
In effect from
Aug 6, 2017, 12:00 PM PDT
Expired
Aug 6, 2017, 9:03 PM PDT
In force
9 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS65 KREV 060948
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
248 AM PDT Sun Aug 6 2017

CAZ070-071-NVZ001-003>005-070000-
/O.NEW.KREV.FF.A.0003.170806T1900Z-170807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, Hawthorne, Yerington, Smith Valley, Sparks, 
Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Empire, and Gerlach
248 AM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH 10 PM
THIS EVENING...

The National Weather Service in Reno has issued a

* Flash Flood Watch for portions of northeast California and 
  Nevada, including the following areas, in northeast 
  California, Lassen-Eastern Plumas-Eastern Sierra Counties and 
  Surprise Valley California. In Nevada, Greater Reno-Carson 
  City-Minden Area, Mineral and Southern Lyon Counties, Northern 
  Washoe County, and Western Nevada Basin and Range including 
  Pyramid Lake. 

* From noon PDT today through 10 PM this evening

* Low pressure over northern California combined with widespread
  moisture will lead to thunderstorm development this afternoon 
  and evening over northeast California and western Nevada. Storms
  today will be capable of producing very heavy rainfall with the
  potential for flash flooding and debris flows.

* Steep terrain and recently burned areas from wildfires will be
  especially at risk for flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall, avoid low lying areas, and be
careful when approaching highway dips and underpasses. Do not
drive your vehicle into areas where water covers the road. The
road may be washed out or the water depth may be too great to
allow your car to cross safely.

&&

$$
2 follow-up statements
914 
WGUS65 KREV 061954
FFAREV

Flood Watch
National Weather Service Reno NV
1254 PM PDT Sun Aug 6 2017

CAZ070-071-NVZ001-003>005-070500-
/O.CON.KREV.FF.A.0003.000000T0000Z-170807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, Hawthorne, Yerington, Smith Valley, Sparks, 
Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Empire, and Gerlach
1254 PM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of northeast California and Nevada, including the 
  following areas, in northeast California, Lassen-Eastern 
  Plumas-Eastern Sierra Counties and Surprise Valley California. 
  In Nevada, Greater Reno-Carson City-Minden Area, Mineral and 
  Southern Lyon Counties, Northern Washoe County, and Western 
  Nevada Basin and Range including Pyramid Lake. 

* Until 10 PM PDT this evening

* Low pressure over northern California combined with widespread 
  moisture will lead to thunderstorm development this afternoon 
  and evening over northeast California and western Nevada. 
  Storms today will be capable of producing very heavy rainfall 
  with the potential for flash flooding and debris flows. 

* Steep terrain and recently burned areas from wildfires will be 
  especially at risk for flash flooding and debris flows. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall, avoid low lying areas, and be
careful when approaching highway dips and underpasses. Do not
drive your vehicle into areas where water covers the road. The
road may be washed out or the water depth may be too great to
allow your car to cross safely.

&&

$$
787 
WGUS65 KREV 070403
FFAREV

Flood Watch
National Weather Service Reno NV
903 PM PDT Sun Aug 6 2017

CAZ070-071-NVZ001-003>005-070515-
/O.CAN.KREV.FF.A.0003.000000T0000Z-170807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
903 PM PDT Sun Aug 6 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northeast California and
Nevada has been cancelled. Additional light to moderate is
possible east of Fallon and north of a line from Gerlach to
Lovelock tonight...but this rain is not expected to cause
flooding.

Showers and thunderstorms are possible again Monday and could
produce brief heavy rain.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 6, 2:46 AM PDT, 2 minutes earlier.

Area forecast discussion, Aug 6, 2:46 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
246 AM PDT Sun Aug 6 2017

.SYNOPSIS...

For today through midweek, low pressure stalling over northern
California will produce thunderstorms with heavy rainfall possible.
A few storms could become severe and produce flash flooding today.
Drier weather returns returns later in the week. Temperatures
will remain slightly below average through Wednesday, followed by
some warming.

&&

.SHORT TERM...

Yesterday some limiting factors including widespread cloud cover
and an upper level cap led to less intense thunderstorms and
rainfall rates not heavy enough for flash flooding. However, for
today these limitations are less likely to get in the way,
resulting in a notably more active thunderstorm day. Current area
of showers with embedded thunder over northwest and west central
NV is expected to linger into the morning, while elsewhere
clearing skies with a very moist and unstable environment will set
the stage for scattered to widespread shower and thunderstorm
development. Confidence is higher for strong storms with a few
severe cells possible, along with the potential for flash flooding
so we will issue a Flash Flood Watch for this afternoon and
evening in all areas except the Sierra zones. We are excluding the
Sierra from the watch as southwest mid level flow should kick
most activity out of Mono-Alpine counties and the Tahoe basin
relatively quickly. An area of light to moderate rain showers with
embedded thunder may continue overnight over northwest and west
central NV.

For Monday and Tuesday, this low is still projected to stall over
northern CA, leading to additional rounds of showers and
thunderstorms each day, with weaker activity lingering overnight
mainly north of a Susanville-Fallon line. While any portion of
the region could receive some strong storms with heavy rain, the
best potential for more intense and longer duration storms looks
to be targeting northeast CA and far northwest NV, which will be
closer to the enhanced forcing associated with the upper low
center. MJD

.LONG TERM...Wednesday through next weekend...
The transition to a drier southwest flow will be underway by the
mid week period. Models and their ensembles in good agreement with
this pattern for a weak trough off the coast with riding over the
Rockies. A slow drying trend will take place with convection
being reduced each day. It is still possible areawide for
Wednesday, but becoming more isolated. By Friday, the only storms
that could remain will be near the Oregon border and possibly over
Mineral County. It is expected to be dry next weekend at this
time.

There are no decent short wave embedded in the flow, and the flow
overall will be light. Winds will be more of a typical zephyr, and
may be on the lighter side of those zephyr-type winds.
Temperatures will gradually warm as the moisture shunts eastward.
Highs in the 90s for Western NV and the upper 70s to 80s for the
Sierra look to be likely. This is a few degrees above average for
mid August, but nothing out of the ordinary. In fact, it may not
feel that hot given the overall heat of the past 2 months.
Wallmann

&&

.AVIATION...
Scattered thunderstorms are expected today Tuesday. A few storms
could produce extreme outflow winds, heavy rain, and large hail,
and many storms are likely to have hail up to 3/4" in diameter and
wind gusts to 40 kts. All terminals will have a threat of storms
and the peak times will be 20-23Z for KMMH-KTVL- KTRK and 22-02Z
for KCXP and KRNO.

Haze and smoke are not expected to be much of an issue the next few
days as the flow will keep it to the north. That, and the rainfall
and storms will help to precipitate out much of the particulates.
Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from noon PDT today through this evening
     NVZ001-003>005.

CA...Flash Flood Watch from noon PDT today through this evening
     CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:17 PM PDTSpecial Weather StatementREVAlpine58 min
Aug 6, 12:11 PM PDTSpecial Weather StatementREVAlpine, Lassen, Mono79 min
Aug 6, 4:21 PM PDTSevere Thunderstorm WarningREVLassen, Sierra39 min
Aug 5, 7:28 PM PDTSpecial Weather StatementREVDouglas, Lyon, Storey92 min
Aug 6, 12:37 PM PDTSpecial Weather StatementREVLyon23 min
Aug 6, 2:05 PM PDTSpecial Weather StatementREV40 min
Aug 6, 3:24 PM PDTSpecial Weather StatementREVStorey36 min
Aug 6, 3:38 PM PDTSpecial Weather StatementREVStorey37 min
Aug 6, 3:55 PM PDTSpecial Weather StatementREVStorey35 min
Aug 6, 4:13 PM PDTFlash Flood WarningREVWashoe3 hr
Aug 6, 4:30 PM PDTAreal Flood AdvisoryREVChurchill, Washoe2 hr
Aug 6, 4:50 PM PDTSpecial Weather StatementREVWashoe85 min

Nearby

Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.